The Monster in the Room.

This is going to be a long one, so bear with me.

I’ve suffered from ‘Anxiety’ for as long as I can remember. One day I just lost it, it felt like all the walls around me were caving in. Against all my previous beliefs, I headed to the doctor. I needed to be medicated. Up until that point, the thought of medication to ‘supress my feelings’ had seemed so foregin to me; but on this day, the thought of gaining back some hope seemed refreshing and gave me a feeling I can’t describe. I headed in to the doctor’s office, almost excited at the prospect of ‘feeling normal’. He ordered blood work and sent me to a “specialist”, who asked me about my feelings, and dug deeper to the root of my problem. Well, after an hour of spilling my life story (who knew I had THAT many feelings), sure enough, I was diagnosed with anxiety and ‘possible depression’ and put on Cipralex.

I wasn’t depressed, I was just sad. I was upset, and I was scared. Every situation freaked me out, and most days I wanted to stay in bed. I had lost all my friends..literally. I just didn’t have the energy to call, or make it out to events. I didn’t care, I was too tired. I was worried about my family, I was worried about my fiance leaving me, I was worried about my weight (paniced, actually), and I felt out of control.

The blood work came back, the doctor called, and I went in, not having a clue what to expect. “Your thyroid is too low. You have hypothyroidism and you’re going to need to be medicated for the rest of your life”. By this point, I had been on Cipralex for two days and I was feeling crazier than ever before. Sure, let’s start up some Synthroid while we’re at it! Honestly, the whole thing was kind of a blurr, the doctor never really explained anything to me, just wrote me a prescription and off I went to the pharmacist, I never questioned, just did. A small part of me was happy that I had yet another ‘condition’, maybe these pills would make me feel better! In the interest of complete disclosure, I will say I never even so much as googled ‘hypothyroid’.. I just started on the pills. For the first two weeks, I was convinced my fiance was going to leave. I would have left. I was a crazy, crazy monster. I cried hysterically over dropping something small, I laughed over sad things, I got angry, I felt fatter than ever before. I ate like crazy, and cried about eating too much. I researched Cipralex and decided all my symptoms were normal. My body was just getting adjusted, so I fought through the hormones. My fiance kept assuring me that everything would be okay, only a few more weeks. Well, I woke up sometime during week 3, and there it was. I felt better. I felt ‘normal’. I remember calling my Mom and telling her I had never felt normal and it was amazing. I cried because I was so happy.

I was on this combination of Cipralex and Synthroid for 6 months. I had a blood test at the 3 month mark and the doctor told me I was fine. I was better than fine, I felt great! I saw the ‘specialist’, or who I happily referred to as my “crazy person doctor” a few times, and he taught me ‘how to cope’. Mostly it was breathing exercises and starting at a single point on a wall until I could calm down. I was calm, I was happy. I didn’t need to breathe deeply because life was beautiful! It was at this stage in the game where I decided I didn’t need Cipralex anymore. In case the story up to this point hasn’t told you, my doctor was very…hands-off, to say the least. Every time I went in, he wrote a new refill prescription, looked me up and down and seemingly noted I still had all four limbs–good to go! I never asked questions, he never asked questions, but things were fine. SO! When I came to the brilliant determination, at 6.5 months in, that I didn’t need Cipralex anymore, I decided to stop them. Yep, on a Sunday evening I decided “I’m not taking these pills anymore. I’m fixed!”, and that was that. (P.s. NEVER do this).

HOLY. CRAP. Now this is going to sound absolutely ridiculous, but throughout the next three or four weeks, I had NO IDEA that what I was feeling was attributed to stopping the Cipralex. I honestly didn’t! You’d think ANY normal person who just went off a ‘psychiatric’ medication (for lack of a better word), would have SOME thoughts on whether that was what was affecting their overall mood/well-being. Nope, I was just pretty sure I was dieing. I could barely lug myself to work in the morning. It was a physical struggle. I was SO tired. I slept in until 7am, made it to work for 8, slept at my desk, and went home to bed. I couldn’t focus, I couldn’t even think. This was survival. I was on auto pilot. I had no idea what was going on. I made it into the doctor on week 2 and he gave me a blood test. He never asked me anything, just said “well maybe your thyroid is out of wack again”. I didn’t think to tell him I went off the medication, in all my madness I didn’t think it was relevant. Looking back, I sure was an idiot.

Blood work was normal, doctor never called back. I. Am. Going. Insane! Things eventually mellowed out. I started feeling better, and started using my ‘coping mechanisms’ that I had learned. Everything was good. I was going to be okay..

Advertisements

4 thoughts on “The Monster in the Room.

  1. ninayvette July 9, 2014 / 9:51 pm

    I’m glad you stopped Cipralex. Research has shown that most patients with an untreated thyroid condition do tend to suffer from depression, anxiety, etc., My best friend and roommate has Hashimoto’s and we talk all the time about being auto immune disease siblings. We sat and back tracked over several years and saw that when she wasn’t being treated for Hashimotos, she was very anxious and even had a few panic attacks. She had gained weight, was constipated all the time, and would cry at every little thing. At first we thought it was bc she had started her 2nd masters degree and she was just exhausted, but it really went deeper than that. Once she saw the third endocrinologist and got a proper Synthroid dosage, things started to get better. Hugs to you!

    Like

    • ashleydawnam July 10, 2014 / 5:37 pm

      Thank you! It was a difficult decision, but I think it was the best one I could have made! It must be so nice for you two to have one another for support!!
      My issues started second year of University (I think..looking back..) and I was having panic attacks, spouts of depression, and felt like I was loosing control of my life. I am hoping to see an endocrinologist soon, but they take forever to get in here!

      Like

      • ninayvette July 10, 2014 / 7:16 pm

        It does help to have someone who understands your daily struggles, especially health struggles. I’ve lost a lot of friends who just didn’t get it. But if you need to vent, just drop me a line!

        Like

  2. Colleen July 12, 2014 / 7:35 pm

    Have you considered working with a naturopath and taking compounded meds to address your T3 and T4? It shouldn’t be a one size fits all – one pill approach. Feel better! I totally personally understand.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s